Georgia, 2008

Tornadoes in Georgia, August 23 to 25, 2008

August 23 to 25, 2008 · NWS TAE · 2 events in 2 counties and zones

Thunderstorms from Fay produced two tornadoes, an EF0 in Miller County and EF1 in Cook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorms from Fay produced two tornadoes, an EF0 in Miller County and EF1 in Cook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 23, 2:22 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 23, 2:22 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT SAT AUG 23 2008

...TROPICAL STORM FAY POUNDING BIG BEND WITH HEAVY RAINFALL...

.SHORT TERM...DISCUSSION WILL BE BRIEF. BAND OF VERY HEAVY
RAINFALL CONTINUES OVER THE FLORIDA BIG BEND THIS AFTERNOON. VERY
LITTLE OVERALL MOVEMENT TO THE BAND EVEN AS THE CENTER OF FAY
MEANDERS SLOWLY WEST OVER THE PANHANDLE...CURRENTLY SOMEWHERE IN
CENTRAL WALTON COUNTY. STORM TOTAL RAINFALL ACCUMULATIONS HAVE
EXCEEDED 20 INCHES OVER PORTIONS OF JEFFERSON...MADISON...AND
TAYLOR COUNTIES. GROUND TRUTH REPORTS INDICATE THAT THE RADAR
ESTIMATES ARE PRETTY CLOSE TO REALITY. EXPECT HEAVY RAINFALL TO
CONTINUE OVER THE BIG BEND BEFORE HOPEFULLY BEGINNING TO SHIFT TO
THE WEST OVERNIGHT.

WILL EXTEND FLOOD WATCH THROUGH SUNDAY EVENING AND TROPICAL STORM
WIND WARNINGS THROUGH 12Z SUNDAY.

UNFORTUNATELY THE SLOW MOVEMENT OF FAY WILL CONTINUE TO GENERATE
DEEP MOIST SOUTHERLY FLOW ACROSS THE AREA THROUGH SUNDAY AND INTO
MONDAY. THIS WILL KEEP RAIN CHANCES WELL ABOVE NORMAL AND
TEMPERATURES BELOW NORMAL.

.LONG TERM...THE EXTENDED PERIOD STILL REMAINS UNCERTAIN AND WILL ULTIMATELY
DEPEND ON THE FINAL TRACK OF TROPICAL STORM FAY. THE LATEST OFFICIAL
NHC FORECAST AND THE MODELS INDICATE FAY WILL MOVE TO A POSITION
WEST OF OUR AREA THROUGH THE FIRST HALF OF THE EXTENDED PERIOD AND
MAY STALL AS THE STEERING ENVIRONMENT IS EXPECTED TO BECOME VERY
WEAK.

CURRENTLY...THE MODELS INDICATE PLENTY OF DEEP LAYER MOISTURE ACROSS
MUCH OF THE CWA WITH SOUTHERLY FLOW STREAMING ACROSS THE AREA
WRAPPING INTO FAY FROM THE GULF. THIS WILL KEEP THE RAIN CHANCES UP
THROUGH THE MID WEEK PERIOD...ESPECIALLY ACROSS THE WESTERN HALF
OF THE CWA. WEDNESDAY THROUGH SATURDAY...THE MODELS SHOW REMNANTS OF
FAY LIFTING OUT TOWARD THE NORTHEAST AS THE SUBTROPICAL RIDGE AND
A DRIER AIRMASS BUILDS BACK ACROSS THE AREA.

&&

.AVIATION...TROPICAL STORM FAY CONTINUES TO VERY SLOWLY MOVE WEST
ACROSS THE EASTERN FLORIDA PANHANDLE. RAINBANDS WRAPPING AROUND THIS
SYSTEM WILL EFFECT ALL TERMINALS INTO TONIGHT. THE HEAVIEST RAINFALL
WILL CONTINUE TO OCCUR IN A BAND EFFECTING KABY...KTLH...AND KDHN
AND AT TIME KVLD. PREVAILING MVFR WITH TEMPO IFR CONDITIONS IN HEAVY
RAIN CAN BE EXPECTED AT THESE TERMINALS INTO THE EVENING HOURS WITH
GUSTY WINDS OF 30 TO 40 KNOTS POSSIBLE. LIGHTER RAINS FOR KPFN  ARE
EXPECTED TO CONTINUE CLOSER TO THE CENTER OF FAY. EVEN WITH THE
LIGHTER RAINS...CIGS ARE QUITE LOW WITH PREVAILING LOW MVFR AND
TEMPO IFR CONTINUING. THE HEAVIEST RAINFALL AND LOWEST CIGS/VIS
STILL EXPECTED TO SLOW END AROUND KVLD DURING THE EVENING HOURS.
FURTHER WEST THE FORECAST IS LOWER CONFIDENCE INTO TONIGHT. HEAVIEST
BAND OF RAIN SHOULD START TO SHIFT WESTWARD AND WILL TREND THE
HEAVIER RAIN DOWN FROM EAST TO WEST THROUGH THE NIGHT. EVEN STILL
EXPECT SCT SHOWERS/STORMS TO CONTINUE TO EFFECT THE TERMINALS INTO
SUNDAY.

&&

.MARINE...TROPICAL STORM WARNINGS CONTINUE FOR THE COASTAL WATERS
WITH FREQUENT GUSTS TO 35 KNOTS. NO REAL CHANGES TO PREVIOUS
FORECAST FOR THE COASTAL WATERS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  77  75  85  75  87 / 100 100  80  60  60
PANAMA CITY  76  76  83  78  83 / 100 100  90  70  70
DOTHAN       75  74  82  73  84 / 100 100  80  70  70
ALBANY       78  74  85  73  87 / 100  90  80  60  60
VALDOSTA     77  74  86  74  88 / 100  80  80  60  60
CROSS CITY   78  76  86  77  88 / 100  80  70  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...
     COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...GRADY...
     IRWIN...LANIER...LEE...LOWNDES...MILLER...MITCHELL...
     QUITMAN...RANDOLPH...SEMINOLE...TERRELL...THOMAS...TIFT...
     TURNER...WORTH.

FL...FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

     TROPICAL STORM WIND WARNING UNTIL 8 AM EDT /7 AM CDT/ SUNDAY FOR
     THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...
     DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BAY...COASTAL
     WALTON...DIXIE...FRANKLIN...GULF...JEFFERSON...TAYLOR...
     WAKULLA.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: APALACHEE BAY OR
     COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL
     OUT TO 20 NM...COASTAL WATERS FROM OCHLOCKONEE RIVER TO
     APALACHICOLA FL OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE
     RIVER TO KEATON BEACH OUT 20 NM...COASTAL WATERS FROM
     APALACHICOLA TO DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE
     RIVER TO APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM
     APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM.

&&

CAMP/MROCZKA/GODSEY
Hazardous weather outlook, Aug 23, 4:49 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 AM EDT SAT AUG 23 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-241000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
549 AM EDT SAT AUG 23 2008 /449 AM CDT SAT AUG 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
AT 4 AM EDT...TROPICAL STORM FAY WAS LOCATED NORTH OF APALACHICOLA
AND WAS MOVING WEST AROUND 7 MPH. IT IS EXPECTED TO TRACK ALONG OR
NEAR THE FLORIDA PANHANDLE THROUGH TONIGHT. ASSOCIATED RAINBANDS
WILL ROTATE EAST TO WEST AND SPREAD ACROSS THE FORECAST AREA.
PROLONGED HEAVY RAIN AND STRONG AND GUSTY WINDS ARE EXPECTED WITH
RAINFALL TOTALS AMOUNTS RANGING FROM 2 TO 3 INCHES ACROSS NORTHERN
ALABAMA AND GEORGIA COUNTIES TO 6 TO 8 INCHES ALONG THE FLORIDA
COAST WHICH WILL GENERATE FLOODING. THERE IS ALSO A THREAT OF
SEVERE STORMS INCLUDING TORNADOES. SEE THE HURRICANE LOCAL
STATEMENTS ISSUED BY THIS OFFICE FOR MORE DETAILS AND A LIST OF
NON-ROUTINE PRODUCTS IN EFFECT. MARINERS SHOULD REMAIN IN PORT.
DANGEROUS RIP CURRENTS REMAINS ACROSS LOCAL BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... TROPICAL STORM
FAY WILL TRAVERSE EXIT THE FORECAST AREA ON SUNDAY BUT FEEDER BANDS
BEHIND THE CENTER WILL CONTINUE TO IMPACT THE TRI-STATE AREA
WITH FLOODING AND STRONG TO ISOLATED SEVERE STORMS...ESPECIALLY WEST
OF THE APALACHICOLA RIVER. BY MIDWEEK...RAINFALL PATTERNS WILL
RETURN TO A MORE NORMAL SEABREEZE DRIVEN TYPE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE
WEATHER AND REPORT ANY FLOODING AND/OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Local storm report, Aug 23, 12:30 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       PERRY                   30.11N 83.58W
08/23/2008  M18.00 INCH      TAYLOR             FL   EMERGENCY MNGR

            MEASURED AT THE PERRY/FOLEY TAYLOR COUNTY AIRPORT.

&&

MROCZKA
Local storm report, Aug 23, 12:45 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       THOMASVILLE             30.84N 83.98W
08/23/2008  E11.50 INCH      THOMAS             GA   EMERGENCY MNGR

            ESTIMATED RAINFALL SO FAR TODAY 10-11.5 INCHES AROUND
            THOMAS COUNTY.

&&

GOREE
Local storm report, Aug 23, 1:37 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       TALLAHASSEE             30.44N 84.28W
08/23/2008  M10.50 INCH      LEON               FL   OFFICIAL NWS OBS

            MEASURED ON THE CAMPUS OF FLORIDA STATE UNIVERSITY.

&&

MROCZKA
Local storm report, Aug 23, 1:40 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      TALLAHASSEE             30.44N 84.28W
08/23/2008                   LEON               FL   PUBLIC

            SAN LUIS PARK POND OVERFLOWING IT BANKS INTO APARTMENT
            COMPLEX ON RUMBA LANE.

&&

MROCZKA
Local storm report, Aug 23, 1:44 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLASH FLOOD      2 E TALLAHASSEE         30.44N 84.25W
08/23/2008                   LEON               FL   PUBLIC

            FLOODING ON PAR LANE NEAR HILAMAN GOLF COURSE. WATER
            APPROACHING FOUNDATIONS OF HOMES.

&&

CAMP
Local storm report, Aug 23, 3:08 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      3 N TALLAHASSEE         30.48N 84.28W
08/23/2008                   LEON               FL   PUBLIC

            2 TO 3 FEET DEEP OF WATER AT THE ARBOR HILL APARTMENT
            COMPLEX NEAR RAYMOND DIEHL AND OLSON ROADS. REPORTS OF
            STALLED CARS IN THIS AREA.

0335 PM     FLASH FLOOD      3 E TALLAHASSEE         30.44N 84.23W
08/23/2008                   LEON               FL   PUBLIC

            WEEMS ROAD NEAR TOM BROWN PARK HAS BEEN CLOSED DUE TO A
            POND OVERFLOWING AND FLOODING THE ROAD.

0340 PM     FLASH FLOOD      2 N TALLAHASSEE         30.47N 84.28W
08/23/2008                   LEON               FL   PUBLIC

            WAVERLY POND OVERFLOWING ACROSS LASSWADE DRIVE.

0350 PM     TROPICAL STORM   COLQUITT                31.17N 84.73W
08/23/2008                   MILLER             GA   EMERGENCY MNGR

            APPROXIMATELY 50 REPORTS OF TREES DOWN ACROSS THE CITY OF
            COLQUITT AND THE COUNTY.

0350 PM     FLASH FLOOD      COLQUITT                31.17N 84.73W
08/23/2008                   MILLER             GA   EMERGENCY MNGR

            WATER OVER SEVERAL ROADS AND STREETS IN THE CITY OF
            COLQUITT AND COUNTYWIDE.

0400 PM     FLASH FLOOD      2 E TALLAHASSEE         30.44N 84.25W
08/23/2008                   LEON               FL   PUBLIC

            TIMBERLAKE SUBDIVISION OFF OF APPALAACHEE PARKWAY HAS 3
            TO 4 FEET DEEP OF WATER SURROUNDING THE COMPLEX.

&&

GOREE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Cook

When
August 23, 3:50 PM EST to 3:53 PM EST
Where
Cook County, 0.65 mi N of Staunton to 1.91 mi NNW of Staunton
Rating
EF1
Path length
1.4 mi
Path width
75 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.289, -83.470

A tornado touched down just north of Lenox near U.S. Highway 41 and Darden Road. It traveled northwest and passed over Interstate 75. Along its path, it downed numerous trees and heavily damaged a barn near Sugar Hill Road.

Tornado, Miller

When
August 25, 9:02 PM EST to 9:05 PM EST
Where
Miller County, 3.2 mi N of Enterprise to 3.7 mi E of Mayhaw
Rating
EF0
Path length
0.95 mi
Path width
75 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.166, -84.825

A tornado touched down about three miles north of Enterprise. It first uprooted trees and tore the roof off a home on Mayhaw Road, then traveled norrheast where it damaged a barn and destroyed a irrigation pivot on Joe Shingler Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133237, 133235.